I am writing for answers for my 15 Year old son with Autism. He has been on Risperdal for about 5 years now and was taking 4mg x 2 daily, HIGH, I KNOW. He is 5'10" 165 lbs. For about the past 6 months he has started with some new behaviors. I relayed these to his Psychiatrist and she has had no comment on them. I researched them myself and found they mimic Tardive dyskinesia in many ways. I have found a new Psychiatrist but can not get in to see her for approx 2 more weeks. As I've read the side effects of Tardive Dyskinesia can be irreversable I want to discontinue the Risperdal ASAP!!! I have cut his dose in half but I'm wondering with an antipsychotic drug if I can stop "cold turkey" or will it do my son more harm that way rather than weaning him off. He also takes Citalopram (celexa) 40mg per day. Any help would be appreciated.
Please do not stop Risperidone cold turkey.Please remain at the dose he is taking for next 2 weeks and see his Psychiatrist and she will taper it down or replace it with a medication called Clozaril if it is Tardive.Most likely it could be a temporary movement disorder called Akithisia which will go away once Risdone is stopped.Stopping Risperidone cold turkey can provoke an awful withdrawal syndrome or return of original symptoms so wait till you see his new doc.I went through similar problems when I stopped Risdone suddenly.My Psychiatrist restarted me on low dose risdone of 1 mg and is tapering me off in 4 weeks.my side effects have abated and I am 16 days away from stopping Risperidone.
Clozaril causes TD, so make sure he doesn't stay on that,either. It also carries one of the highest risks for seizure, 1-2%... Not really good for treatment of Autism, but rather treatment resistant schizophrenia.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.